MAUDE Adverse Event Report: ARTHREX, INC. LOW PROFILE SCREW, TITANIUM, 3.0MM X 16MM; PLATE, FIXATION, BONE

ARTHREX, INC. LOW PROFILE SCREW, TITANIUM, 3.0MM X 16MM; PLATE, FIXATION, BONE
Catalog Number AR-8933-16
Health Effect - Clinical Code Swelling (2091)
Date of Event 07/12/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (age at time of event, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.This is one of two submissions for the same patient event.The other submission is 1220246-2017-00188 (b)(6).The contribution of the device to the reported event could not be determined as the device was not returned for evaluation therefore the complainant's event could not be verified.The cause of the event could not be determined from the information available and without device evaluation.Device history record review revealed nothing relevant to this event.The most likely cause(s) of this type of event include non-compliance to the post-op protocol or post-op trauma to the surgical site.Per device directions for use, until bone healing is complete, fixation given with this device should be considered as temporary and may not withstand weight bearing or other unsupported stress.The post-operative regimen prescribed by the physician should be strictly followed to avoid adverse stresses applied to the implant.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.Device given to patient by facility.
 
Event or Problem Description
It was reported via fax that a patient underwent a surgery in (b)(6) 2013 for splay foot and severe right hallux valgus.During the surgery a metal plate and six screws were implanted (reported to be manufactured by arthrex).In (b)(6) 2016 swelling was noted at the surgical site and an x-ray revealed that two of the six screws had broken.One screw was reported to be pressing against the top of the foot causing the reported swelling.Patient underwent a second surgery on (b)(6) 2016 during which time the original plate and screws were removed and replaced.Reporter states surgery has required double the healing time, loss of employment, inability to exercise and possible future nerve damage.Reporter also states patient's foot looks worse than prior to the second surgery and that the space between the big toe and second toe is greater than before the second surgery.Additional information obtained 12/7/16: op report (b)(6) 2016 noted: patient is active in her sports and x-ray revealed a possible pseudoarthrosis.The potential pseudoarthrosis was confirmed during the revision.The op report noted: we identified the pseudoarthrosis and the new screw(s) plate system were implanted to treat the patient's fracture of the 1st mtp.Additional information obtained 3/17/17: reporter has provided manufacturer with a picture of the plate and screws which were explanted.Plate is ar-8944cr-p, lot 868565.The part numbers for the screws cannot be determined with just the picture provided as there are no part numbers shown on the screws.Additional information obtained 5/12/17: only one invoice was located for a purchase of plate ar-8944cr-p, lot 868565, which is the explanted plate shown in the picture provided by the reporter.Using this invoice and the picture which shows a ruler, an arthrex quality engineer was able to use the ruler to scale the parts shown and has determined that the most likely part numbers of the two broken screws would be as follows: ar-8933-14, lot b74595 (b)(6) and ar-8933-16, lot b84714 (b)(6).

Brand Name
LOW PROFILE SCREW, TITANIUM, 3.0MM X 16MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6629185
Report Number1220246-2017-00189
Device Sequence Number757170
Product Code HRS
UDI-Device Identifier00888867049512
UDI-Public00888867049512
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K123241
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2016
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberAR-8933-16
Device Lot NumberB84714
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2017
Initial Report FDA Received Date06/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age19 YR